Texas, 2022

Hail in Texas, March 14, 2022

March 14, 2022 · NWS SHV · 6 events in 4 counties and zones

A strong shortwave trough traversed east across the Southern Plains during the afternoon and evening of March 14th, which reinforced a cold front southeast across Eastern Oklahoma, Western Arkansas, and North Texas during the afternoon and evening. A strong southerly low level flow allowed for low level moisture and increasing instability to return back north along a warm front, as it entered…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong shortwave trough traversed east across the Southern Plains during the afternoon and evening of March 14th, which reinforced a cold front southeast across Eastern Oklahoma, Western Arkansas, and North Texas during the afternoon and evening. A strong southerly low level flow allowed for low level moisture and increasing instability to return back north along a warm front, as it entered portions of Deep East Texas and the Lower Toledo Bend Country of Western Louisiana during the evening. Strong large scale forcing ahead of the approaching trough occurred along the cold front, allowing for a line of strong thunderstorms to develop and push east into East Texas during the mid and late evening. Isolated supercell thunderstorms also developed ahead of this line of storms over portions of Deep East Texas, and produced multiple instances of large hail over portions of Angelina, San Augustine, and Rusk Counties. These storms eventually weakened by late evening as they became more elevated and moved away from the waning instability away from the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 14, 6:06 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 14, 6:06 PM CST, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
706 PM CDT Mon Mar 14 2022

.AVIATION...
A mix of low VFR/high based MVFR cigs is expected this evening,
although conditions will begin to quickly deteriorate later this
evening from W to E as convection continues to increase and
quickly spread E across the region as a QLCS. This convection will
affect the TYR/GGG/LFK terminals between 00-05Z, TXK/SHV between
02-06Z, and ELD/MLU between 05-10Z. Wind gusts to near/in excess
of 35kts, reduced visibilities, and IFR cigs are possible in and
near the convection, with the potential for VFR conditions
returning in wake of the convection although some areas of
elevated -RA may continue. However, low MVFR/IFR cigs will
eventually return near or prior to 12Z as the parent upper trough
closes off over the area, with these cigs lingering over the area
through much of Tuesday. Some wrap-around -SHRA will be possible
over portions of SE OK/extreme Ern TX/SW AR/N LA during the day,
affecting all but the E TX terminals, with a slow improvement of
cigs to MVFR expected by mid-afternoon across SW AR/N LA, with
little improvement expected through the evening into Tuesday
night. SE winds 6-12kts with gusts to 20 kts over E TX will become
VRB with the passage of the convection later this
evening/overnight. Winds will eventually become WNW around 10kts
over Lower E TX/Cntrl LA after 12Z, and remain VRB or N 5-10kts
over NE TX/SW AR/extreme Nrn LA. /15/

&&

.PREV DISCUSSION... /issued 243 PM CDT Mon Mar 14 2022/

.SHORT TERM.../Tonight through Tuesday Night/

A vigorous upper level trough continues to deepen across the
Southern Plains into far west Texas this afternoon and this
feature will be the key player in an outbreak of at least strong
thunderstorms across our region later this evening into the
overnight hours. The lower levels are taking their time with
returning moisture advection and this is the one thing from
making this severe weather risk a much higher one across our
region. Of course without significant moisture advection,
instability really struggles to get going but the deep layer shear
and low level directional shear is there for the development of
surface based discrete storms across a narrow corridor of mainly
Northeast Texas which could result in an isolated tornado/large
hail threat if and when a capping inversion can be overcome later
today into this evening. There does appear to be a narrow window
of opportunity for this to occur in the 00-03z timeframe as the
instability axis that sets up to our west may remain sufficient
enough as it nudges eastward into our portions of Northeast Texas
along a returning pseudo-warm front. This window is rather narrow
as eventual storm mode will transition into a QLCS where wind
would become the main threat into more of Northern Louisiana and
perhaps Southwest Arkansas. Latest CAMS and HRRR outrun the other
lower res progs once this QLCS forms so confidence in timing is
not as great as it should be with this forecast but the faster
timing of the higher res progs does make sense if the QLCS can
develop on time by late this evening.

The severe weather threat should end across our far eastern zones
early Tuesday Morning but it does appear that the upper trough
will become cutoff somewhat as it moves ovhd on Tuesday from the
west and if there has been a trend in the short term progs, it has
been for the dynamics associated with this trough to hold back
more precipitation underneath it and have continued this trend
with this current package, especially near and north of the I-20
Corridor during the day on Tuesday. Isolated thunderstorms cannot
be ruled out on Tuesday as well given the steep lapse rates
accompanying the upper trough. We should finally lose the
precipitation across our far eastern zones Tuesday Night as the
upper trough slowly spins east of our region.

13

&&

.LONG TERM.../Wednesday through Monday/

Surface high pressure, along with upper level ridging, will be in
place over the region by the start of the long-term forecast period.
This should yield dry weather and near normal temperatures on
Wednesday, with morning lows in the mid to upper 40s and highs in
the lower 70s. But, an upper trough will dig southeastward into the
Southern Plains on Thursday, dragging a cold front across the
region. Showers and thunderstorms will return to the region ahead of
this system by Thursday evening, before clearing out with the
passage of the cool front. At this time, the chance for severe
weather appears low, due to the limited amount of instability and
low-level moisture.

Surface high pressure and upper-level ridging will return across the
region behind the aforementioned system, bringing near normal temps
and dry weather by Friday afternoon through Sunday morning. Dry
weather will remain on Sunday, but the sfc high will slide east of
the region. This will allow for warmer temps, with afternoon highs
climbing into the mid to upper 70s.  The flow aloft will transition
to southwesterly by Sunday afternoon, ahead of another upper long-
wave trough and cold front ejecting into the Plains.  Thunderstorm
chances will return to the region by Monday morning ahead of this
system, but some uncertainty remains in regards to timing. However,
guidance continues to hint at a severe weather possibility across
the region Monday night into Tuesday.

/20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  65  47  70 /  90  40  20   0
MLU  53  68  50  70 /  90  50  30   0
DEQ  49  65  42  71 /  90  60  10   0
TXK  53  63  48  71 /  90  60  10   0
ELD  50  63  46  71 /  90  60  20   0
TYR  49  65  46  72 /  90  20  10   0
GGG  49  65  46  72 /  90  30  10   0
LFK  48  66  47  74 /  90  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Mar 14, 6:49 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
749 AM CDT Mon Mar 14 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
749 AM CDT Mon Mar 14 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Thunderstorms will return to the region later this afternoon.
Some of these thunderstorms will likely be severe, with large
hail and damaging winds being the primary threat. An isolated
tornado cannot be ruled out, and will remain a secondary threat.
While the brunt of the severe weather threat should diminish
after midnight, strong storms may linger across Southern Arkansas
and Northeast Louisiana through into Tuesday morning. A few of
these may also be severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms will be possible again on Thursday afternoon into
Thursday night with the next cold front impacting the region. A
few strong storms may be possible from late Thursday into early
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed tonight
for an outbreak of strong to severe thunderstorms. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Mar 14, 6:09 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
709 PM CDT Mon Mar 14 2022

TXZ149-150-152-150045-
Cherokee TX-Nacogdoches TX-Rusk TX-
709 PM CDT Mon Mar 14 2022

...A strong thunderstorm will impact portions of southwestern Rusk,
northwestern Nacogdoches and east central Cherokee Counties through
745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sacul, or 8 miles east of Rusk, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sacul, New Salem, Cushing, Reklaw and Glenfawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Texas.

&&

LAT...LON 3173 9496 3183 9508 3203 9489 3185 9465
TIME...MOT...LOC 0009Z 230DEG 20KT 3181 9500

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Mar 14, 6:19 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
719 PM CDT Mon Mar 14 2022

TXZ149-150045-
Cherokee TX-
719 PM CDT Mon Mar 14 2022

...A strong thunderstorm will impact portions of northwestern
Cherokee County through 745 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maydelle, or 10 miles southwest of Jacksonville, moving northeast at
50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksonville, Bullard, Troup, Mount Selman, Mixon, Reese, Maydelle,
New Summerfield, Gallatin and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Texas.

&&

LAT...LON 3214 9533 3214 9514 3206 9499 3173 9536
      3174 9537 3174 9536 3175 9536 3176 9540
      3182 9540 3185 9544 3193 9542 3196 9545
TIME...MOT...LOC 0019Z 217DEG 43KT 3186 9538

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

33

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Smith

When
March 14, 7:21 PM CST
Where
Smith County, 1.55 mi NNE of Rice
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.301, -95.290

Nickel size hail fell on the south side of Tyler.

Hail, Angelina

When
March 14, 7:35 PM CST
Where
Angelina County, 2.96 mi W of Diboll
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
31.180, -94.850

Golfball size hail fell several miles west-northwest of Diboll. Report relayed from NWS Houston-Galveston, TX.

Hail, Angelina

When
March 14, 7:48 PM CST
Where
Angelina County, 2.49 mi S of Lufkin
Measured
1 in hail
Reported by
Public
Coordinates
31.314, -94.728

Quarter size hail fell on the south side of Lufkin.

Hail, Angelina

When
March 14, 7:50 PM CST
Where
Angelina County, 2.1 mi SSW of Herty
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.322, -94.715

Golfball size hail fell on the southeast side of Lufkin.

Hail, Rusk

When
March 14, 8:39 PM CST
Where
Rusk County, 1.62 mi SE of Chapman
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.136, -94.607

Pictures of quarter to half-dollar size hail that fell in the Pinehill community were posted to social media.

Hail, San Augustine

When
March 14, 8:58 PM CST
Where
San Augustine County, 1.53 mi S of San Augustine Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
31.508, -94.174

Golfball size hail fell several miles southwest of San Augustine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006928, 1006919, 1006920, 1006923, 1006925, 1006926.